Pennsylvania, 2019

Damaging Winds in Pennsylvania, April 26, 2019

April 26, 2019 · NWS PBZ · 7 events in 1 county or zone

Bands of showers and thunderstorms formed ahead of a crossing cold front around midday on April 26th. Instability this day was not particularly strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Bands of showers and thunderstorms formed ahead of a crossing cold front around midday on April 26th. Instability this day was not particularly strong. However, a few strong storms did manage to form in Westmoreland County, and these storms were able to mix down strong winds from aloft. Multiple reports of wind damage were received. One house lost a roof on Keystone Park Road near Alexandria, and there were several other reports of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 26, 11:10 AM EST, 14 minutes earlier.

Area forecast discussion, Apr 26, 11:10 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1210 PM EDT Fri Apr 26 2019

.SYNOPSIS...
Unsettled period through much of the weekend as a series of low
pressure systems roll through the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread showers will continue through the day. Instability values
do not seem high enough to warrant lightning mention, and while an
isolated threat cannot be ruled out, have decided to remove
thunderstorms from the forecast. Heavy downpours are possible with
any storm as deep moisture will overspread the region. The cold front
itself is now across eastern counties in the forecast area, having
passing through downtown Pittsburgh. A tightening surface pressure
gradient ahead of the front and pressure rises behind it, will
support gusty winds today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Rather impressive post-frontal cold advection will yield chilly
temperatures tonight and Saturday. Would also expect to see a
stratocu deck cover at least the eastern half of the region in the
cold air regime. The lower clouds should remain over a portion of the
region through Saturday morning, until weak warm air advection takes
over and shoves the cold pool aloft to the northeast.

Any precipitation Friday night/Saturday morning would likely be in
close correlation with the coldest air aloft and along the ridges due
to a good upslope flow. The atmosphere across the far north looks
cold enough to support snow flakes, but with lowering inversions and
the loss of upper level moisture, it will be difficult to form
flakes.

Adequate mixing at low levels will support the continued threat for
gusty wind on Saturday.

A progressive shortwave trough will increase precipitation chances
once again late Saturday/early Sunday, with building high pressure
progged thereafter. Another shot of cold air, behind the shortwave,
will yield another chilly day on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Rising heights and building high pressure will support a dry and
warming trend early in the week, with later-period precipitation
chances influenced by upper disturbances embedded within a
predominately zonal flow.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
A cold front will cross the region through early afternoon with
showers in the vicinity and trailing the frontal boundary. Winds will
veer and strengthen after frontal passage with gusts between 25 and
30kts on average. LLWS is possible this morning ahead of the front.

A return to VFR is expected with post-frontal clearing this evening.

.Outlook...Restriction potential returns with low pressure Sat
night/Sun and again late Mon/Tue.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 26, 3:01 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
401 AM EDT Fri Apr 26 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-270815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
401 AM EDT Fri Apr 26 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 26, 10:11 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1111 AM EDT Fri Apr 26 2019

PAZ020-021-029-261545-
Beaver-Washington-Allegheny-
1111 AM EDT Fri Apr 26 2019

...A SHOWER CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT NORTHWESTERN
WASHINGTON...SOUTHERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES...

At 1108 AM EDT, a line of showers were located near Imperial, or 9
miles southwest of Moon Township, moving east at 30 mph.

Isolated damaging wind gusts of up to 55 mph will be possible along
this line of showers as it continues east.

Locations impacted include...
Upper St. Clair...                Robinson Township...
Kennedy Township...               Bridgeville...
Imperial...                       McDonald...
Sturgeon-Noblestown...            Oakdale...
Burgettstown...                   Collier Township...
Enlow...                          South Fayette Township...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 52 and 55, and
  between mile markers 58 and 63.
  Interstate 376 in Pennsylvania between mile markers 54 and 63.

This shower may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4039 8041 4049 8040 4048 8010 4032 8011
TIME...MOT...LOC 1508Z 276DEG 17KT 4042 8035

The radar

The Pittsburgh radar (KPBZ), 55 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
April 26, 11:24 AM EST
Where
Westmoreland County, 0.55 mi S of Reduction
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.172, -79.771

Trees and wires were reported to be blown down on Cedar Creek Road.

Thunderstorm Wind, Westmoreland

When
April 26, 11:41 AM EST
Where
Westmoreland County, 1.6 mi NE of Grapeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.346, -79.578

Multiple trees were reported to be blown down on Oakford Park Road.

Thunderstorm Wind, Westmoreland

When
April 26, 11:47 AM EST
Where
Westmoreland County, 0.56 mi SSE of Hannastown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.342, -79.496

Trees were blown down at the intersection of Route 119 and Cameo Lane.

Thunderstorm Wind, Westmoreland

When
April 26, 11:50 AM EST
Where
Westmoreland County, 1.35 mi ENE of Denison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.309, -79.447

County 911 officials reported that a tree and wires were felled on to Buffenmeyer Road.

Thunderstorm Wind, Westmoreland

When
April 26, 11:57 AM EST
Where
Westmoreland County, 2.06 mi SE of New Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.382, -79.389

A roof was reported to have been blown off of a house on Keystone Park Road, with numerous other trees also down in the area.

Thunderstorm Wind, Westmoreland

When
April 26, 11:58 AM EST
Where
Westmoreland County, 0.69 mi N of Cooperstown
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.310, -79.370

Thunderstorm Wind, Westmoreland

When
April 26, 12:02 PM EST
Where
Westmoreland County, 0.67 mi NNE of Millbank
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.279, -79.267

A tree and wires were downed on to Matson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817568, 817569, 817570, 817571, 817572, 817574, 817573.